Alabama, 2022

Damaging Wind in Alabama, March 7, 2022

March 7, 2022 · NWS HUN · 1 event in 1 county or zone

A line of thunderstorms produced brief gusty winds of 30-40 mph, with localized higher gusts of 40-50 mph. One such surge of wind knocked down power poles in west central Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of thunderstorms produced brief gusty winds of 30-40 mph, with localized higher gusts of 40-50 mph. One such surge of wind knocked down power poles in west central Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 7, 4:34 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, Mar 7, 4:34 AM CST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Huntsville AL
434 AM CST Mon Mar 7 2022

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 153 AM CST Mon Mar 7 2022

A somewhat uncertain forecast for today regarding the threat of
strong to severe thunderstorms. The instability and moisture axis now
over the lower MS valley will shift east this morning as the cold
front in southeast MO and northwest AR drops southeast. Supercells in
southeast AR may congeal with the QLCS along the cold front across
northern MS into western TN. Will not rule out the possibility of discrete
cells trying to clip far northwest AL just ahead of the QLCS arriving
from 13-16Z in northwest AL per most CAMS. However, the trend has
been for this line to weaken as it moves into southern middle TN and
north AL this morning. Low clouds are spreading northward across
western into northwest AL and will cover the area this morning. This
may impede solar heating, but to what degree is unclear. Thus,
forecast sounding CAPE values are limited to 250-500 j/kg this
morning, but could creep up around midday ahead of the QLCS in our
southeast counties. The main threat is damaging winds, but if a
discrete storm ahead of the line can develop, there would be a
threat of a tornado as we are seeing now to our west. But at this
point, confidence in the overall threat is lower today, especially
with dwindling QG forcing and upper dynamics. High temperatures today
will likely be this morning for most of the area, except perhaps the
far southeast counties. Temperatures behind the front will drop into
the 50s rather quickly.

.SHORT TERM...(Tonight through Wednesday night)
Issued at 153 AM CST Mon Mar 7 2022

Any lingering showers in our southeast that persist behind the cold
front will end this evening. North flow and cold advection will be
sufficient to bring lows down into the middle to upper 30s by Tuesday
morning despite mid and high level clouds. High pressure will remain
well north of the area at the surface shifting east along the OH
river valley on Tuesday. With the west-southwest flow in mid to
upper levels persisting, another shortwave will instigate another
southerly flow surge across the Gulf states by Tuesday afternoon and
evening. Strong isentropic ascent will expand showers and perhaps a
few thunderstorms (elevated instability will be increasing) northward
into north AL during the afternoon, mainly south of the TN River.
However, the rain will overspread all areas during the evening
hours. Thunderstorms will be mainly confined to our southern
counties, where a corridor of 1.5-1.75 inches of rainfall is
expected. Expected rainfall amounts drop below 1 inch in far
northwest AL and southern middle TN.

As the shortwave shears out on Wednesday, the LLJ and convergence
will shift into GA and Carolinas. Just in time for another wave and
resurgence of the LLJ Wednesday night. However this time, the main
axis of rain will be further southeast, and clipping our southeast
counties with light rain.

.LONG TERM...(Thursday through Sunday)
Issued at 153 AM CST Mon Mar 7 2022

A complex weather pattern shapes up for the late week and weekend. A
strong upper trough in the upper MS valley and Midwest will dig into
the Ohio Valley, possibly phasing with a more southern wave that
digs southeast from the Pacific Northwest into the southern Plains.
This brings an Arctic cold front southeast as the front that pushes
into the Gulf of Mexico Wednesday lifts back north as a warm front.
 This front may focus convection along it as the low level jet
develops Friday. This may limit the amount of moisture and
instability further north, including the TN valley as the Arctic
front arrives. The degree of cyclongensis is also in question with
the GFS much more bullish than the ECMWF. However, in either case,
sufficient QG lift and frontal convergence will be available for
showers and a few thunderstorms Friday. Behind the Arctic front,
sharply colder air arrives with windy conditions. If a strong
deepening surface low does occur, an even tighter pressure gradient
may result in the need for a Wind Advisory (and this may be needed
anyway) Friday night into Saturday. Temperatures may tumble around
40 degrees from their highs on Friday to their lows Saturday morning,
with middle to upper 20s, and wind chills in the teens. Saturday's
highs may be optimistic reaching the upper 30s to lower 40s. The
coldest air advection will decline by Saturday night as high pressure
shifts into MS and AL. Lows Sunday morning could dip into the lower
20s for most areas. Warm advection will begin by Sunday with highs
recovering into the lower to middle 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 434 AM CST Mon Mar 7 2022

South to southwest winds will gust at 20-26kt ahead of a cold front
and line of SHRA and TSRA. The line of SHRA and TSRA will arrive from
14-16Z at KMSL, 15-17Z at KHSV and exit northeast AL by 19-20Z at the
latest. Ceilings will remain in the 015-025agl range (MVFR) until a
cold front shifts winds to the northwest by 23Z-01Z, when they should
rise above 030agl (VFR).

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 7, 4:38 AM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
438 AM CST Mon Mar 7 2022

ALZ001>010-016-TNZ076-096-097-080145-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
438 AM CST Mon Mar 7 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A line of showers and thunderstorms will move through the area today.
A few thunderstorms could become strong to severe, with the primary
hazard being damaging winds. A tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Thunderstorms will again be possible Friday afternoon and evening.
Winds Friday night behind the front will get fairly strong, with
gusts up to 30-35 mph. Temperatures will get much colder as we go
into the weekend.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible on Monday.

In the hours before

Special weather statement, Mar 7, 7:06 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
706 AM CST Mon Mar 7 2022

ALZ001-002-071345-
Lauderdale AL-Colbert AL-
706 AM CST Mon Mar 7 2022

...Strong thunderstorms will impact portions of Lauderdale and
northwestern Colbert Counties through 745 AM CST...

At 706 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Walnut Grove to J P
Coleman State Park to near Leedy. Movement was east at 30 mph.

HAZARD...Wind gusts of 35 to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Cherokee, St. Florian,
Underwood-Petersville, Waterloo, Green Hill and Malone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 8750 3499 8750 3468 8768 3470 8812
      3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 1306Z 264DEG 26KT 3515 8799 3492 8819 3475 8833

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

70/DD
Special weather statement, Mar 7, 7:44 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
744 AM CST Mon Mar 7 2022

ALZ001>005-071430-
Lawrence AL-Lauderdale AL-Franklin AL-Limestone AL-Colbert AL-
744 AM CST Mon Mar 7 2022

...Strong thunderstorms will impact portions of Lauderdale,
northwestern Limestone, Colbert, Franklin and northwestern Lawrence
Counties through 830 AM CST...

At 743 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Collinwood to 8 miles
southwest of Cherokee to near Mantachie. Movement was east at 50 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Killen, Cherokee, Littleville and Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3469 8813 3501 8781 3500 8716 3463 8750
      3431 8789 3432 8817
TIME...MOT...LOC 1343Z 267DEG 45KT 3503 8768 3465 8805 3430 8847

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, Mar 7, 8:28 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
828 AM CST Mon Mar 7 2022

ALZ001>005-071515-
Lawrence AL-Lauderdale AL-Franklin AL-Limestone AL-Colbert AL-
828 AM CST Mon Mar 7 2022

...Strong thunderstorms will impact portions of southeastern
Lauderdale, west central Limestone, southeastern Colbert, Franklin
and Lawrence Counties through 915 AM CST...

At 828 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Town Creek to Russellville to near Weston.
Movement was east at 30 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Russellville, Moulton, Phil Campbell, Town Creek, Littleville,
Leighton, Courtland, Belgreen, North Courtland and Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3449 8787 3479 8755 3478 8708 3443 8729
      3430 8748 3432 8809
TIME...MOT...LOC 1428Z 266DEG 25KT 3476 8743 3450 8770 3423 8802

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, Mar 7, 9:17 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
917 AM CST Mon Mar 7 2022

ALZ005-006-TNZ076-096-097-071600-
Madison AL-Limestone AL-Franklin TN-Moore TN-Lincoln TN-
917 AM CST Mon Mar 7 2022

...Strong thunderstorms will impact portions of northwestern Madison,
northeastern Limestone, Moore, Lincoln and northwestern Franklin
Counties through 1000 AM CST...

At 916 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Petersburg to 8 miles southwest
of Fayetteville to Athens. Movement was east at 30 mph.

HAZARD...Wind gusts of 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northern Huntsville, Athens, Fayetteville, Lynchburg, Moores Mill,
Meridianville, Hazel Green, Ardmore, Harvest and Tims Ford Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 8613 3508 8628 3477 8657 3480 8704
      3499 8686 3499 8684 3502 8684 3535 8659
      3535 8648 3533 8646 3532 8642 3535 8641
      3536 8636 3536 8626 3533 8620 3536 8617
      3535 8616 3536 8616
TIME...MOT...LOC 1516Z 267DEG 27KT 3531 8653 3508 8669 3481 8694

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

70/DD

The radar

The Northeast Alabama radar (KHTX), 63 km away, was scanning. The volume nearest the first event began at 15:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
March 7, 9:35 AM CST
Where
Madison County, 1.21 mi ESE of Nebo
Measured
43 kt (49 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
34.765, -86.749

Four power poles were knocked down across the road at McCrary Road and Wall Triana Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012956.